Get your Health question answered in 3 easy steps

168 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Noticed painful hard lump on side of jaw. What is causing this and cure?

Answered by
Dr.
Dr. Gunjan Gupta

Dentist

Practicing since :2008

Answered : 370 Questions

default
Posted on Mon, 31 Dec 2012 in General Health
Question: painful hard lump under right side of jawHi there,

I am a 35 yr old female about 5'4", 153lbs. I woke up this am with a hard lump under the right side of my jaw, I have noticed it has gotten bigger throughout the day. extremely painful and its a hard lump, no redness or puss, I do not think it's an abscess, I am on vacation right now and I currently have no other symptoms, no teeth pain, not sick at all besides this hard painful lump
under my right jaw. I do work for MDs at Kaiser Permanente back home. Any advice would be very appreciated, if you think it's a swollen gland or lymph node trying to fight off an infection, then I will not worry about it.

Thank You,
XXXXXXX
doctor
Answered by Dr. Gunjan Gupta 45 minutes later
Hi XXXXXXX ,

Thanks for writing in.
XXXXXXX with the details you provided, there are following possibilities. The exact cause can be diagnosed only with a physical examination.

1.Swollen jaw gland.
2.Salivary gland duct stone.(Most probable cause)
3.Dental caries.
4.Alveolar abscess.
5.Periodontal abscess.
6.Trauma.
7.Bacterial infection etc.

I will suggest you few temporary remedies,until you seek the dental help. These should help to relieve your pain and discomfort to an extend.

1.Do not sleep to right side.
2.Take plenty of water.
3.Take sugar free lemon drops.

Hope this answered your query. If you have any further doubts, I will be available to clarify.

Take Care.
Dr. Gunjan Gupta
Above answer was peer-reviewed by : Dr. Mohammed Kappan
doctor
default
Follow up: Dr. Gunjan Gupta 5 hours later
Thank you,
Dr XXXXXXX XXXXXXX

my symptoms got worse, had difficulty swallowing with tounge beginning to swell, took benadryl stat, I can swallow now, tounge swelling went down, still have swelling in my right jaw, now looks reddish colored, I had 2 Mai Tais night before as I am in Hawaii, then woke up with the painful lump in my jaw, had another Mai Tai earlier today and then that's when the swelling and redness occurred along with difficulty swallowing and tounge beginning to swell. I think I had an allergic reaction to the Mai Tais, I've never drank them before. do you think that could be the cause? if other symptoms didn't go away, I was about to call 911 for ambulance as I know this can be very serious. just want to know your thoughts,

Thank You,
XXXXXXX
doctor
Answered by Dr. Gunjan Gupta 38 minutes later
Hi XXXXXXX

Thanks for writing again.

It seems that this is salivary gland duct stone. So I will suggest you take plenty of water,vitamin-c candies and sour fruits. It will increase salivary flow and remove the little obstruction in salivary duct.

If it persists, it can leads to salivary gland infection and symptoms include pain, swelling and fever. In which case you need to visit a specialist(oral surgeon/ENT surgeon) for the surgical removal of obstruction.

Now, you can start taking plenty of water first and visit a specialist as soon as possible to rule out the diagnosis and after thorough examination you can take right treatment.

Please do visit a ENT Surgeon at the earliest, if you feel that the symptoms are aggravating.

Hope this answered your query. If you have further any doubt, I will be happy to help you.

Take Care.
Dr. Gunjan Gupta
Above answer was peer-reviewed by : Dr. Mohammed Kappan
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Medical Topics

Recent questions on  Allergic reaction

doctor1 MD

I've been watching my blood pressure. Sometime its normal, sometime not. My pulse also is doing that. This reading is 137/84 and pulse is 45. I was just wondering how lower your pulse can go and be okay? Reading earlier was 139/76 and pulse 110. One of my high ones was 133/94 and pulse 46. I have been taking prednesone since yesterday in a tapering dose due to an unknown allergic reaction under my eyes/swelling. But my blood pressure has been doing the high/normal stuff for some time.

doctor1 MD

hx of stg 3 ovarian ca, chemotherapy over the last 8 yr. Initial surgery 8 yr ago for tumor debulking, 3 yr later sbo surgery. last 3 years fistula from bowel to vagina. Just bothersome for the first 2.5 yr, . last 4 months increasing pain, on cipro and flagyl on and off for quite a while. two weeks or so ago, hospitalized with severe pain, doc found a-fib, which was converted to NSR. New meds were amiodarone, metoprolol, Coumadin . while in hospital changed from cipro to levo.
Saw surgeon in Tucson last Wednesday and he changed levo to cipro. I had allergic reaction and was admitted to YRMC on Friday. Placed on epi drip to bring bp up. in ICU , had another reaction to flagyl and now stopped that. Question, what other antibiotics can I be placed on for the diverticulitis that will clear up infection before surgery. there is an infectious control doctor involved

doctor1 MD

Hi,



My bday party is Saturday, 11/6/10; however, 11/3/10, I had a severe allergic reaction to nuts. I was given steroids, pepcid and benadryl at hospital. I was sent home with 40 mg of prednisone 2x a day or 4 days, 40 mg of pepcid 2 x a day and benadryl 25 - 50mg every 4 - 6 hours. I went to allergist who gave me a script to ween off prednisone. For 11/5/10 - 30mg, 11/6/10 - 20mg, 11/7/10 - 10mg, 11/8/10 - 5mg (end). My question, the "caution category" on the prescription info sheet doesn't indicate if I could consume a glass (or two) of wine on 11/6/10; is it safe to consume 1 or 2 glasses of wine on 11/6/10?

doctor1 MD

Had a severe allergic reaction* to a combination of prescription drugs including the following Scheduled: opioid , amphetamine , barbituate (or, was it benzodiapine?), and whatever category/categories zolpidem & phentermine may be in. *Severe...

doctor1 MD

Hi Doctor, I have started taking Losar 50 since last 5 days for Blood Pressure. Is it a very strong medicine or is it normal one to take since I have started having high blood pressure only recently. And shd i continue it life long or shd I stop...

doctor1 MD

I have had allergy testing and I am highly allergic to mold. I have sinusitis and have taken antibiotics but they did not help. I have also tried nasal irrigation but nothing seems to help. I have had severe sinus symptoms for over a month. I have...